Q: We are are in the process of training our staff to administer injections and our nurse mentioned administering Benadryl in a vial as an injection. It seems to make perfect sense that you would give someone with a compromised airway an injection if possible rather than a pill to swallow, but I haven’t heard of anyone doing this in a backcountry setting. I would love to hear any thoughts on this you may have.
Although I would agree that one should not give a pill or liquid to someone with a swollen airway, anaphylaxis can occur without airway involvement. More importantly, however, I don’t believe that training to inject an antihistamine is necessary or worthwhile. The treatment for anaphylaxis is epinephrine, period. If you had nothing else, that would be okay. Except for hives, antihistamines do little for the acute symptoms. In fact, no one has clearly demonstrated that they are even necessary. We use them in the hope that they will decrease the likelihood of a biphasic or rebound reaction.